diabetestalk.net

What Does Insulin Do To Glucose In Blood?

Share on facebook

Blood Sugar: What Causes High Blood Sugar Levels In The Morning

There are two reasons why your blood sugar levels may be high in the morning – the dawn phenomenon and the Somogyi effect. The dawn phenomenon is the end result of a combination of natural body changes that occur during the sleep cycle and can be explained as follows: Your body has little need for insulin between about midnight and about 3:00 a.m. (a time when your body is sleeping most soundly). Any insulin taken in the evening causes blood sugar levels to drop sharply during this time. Then, between 3:00 a.m. and 8:00 a.m., your body starts churning out stored glucose (sugar) to prepare for the upcoming day as well as releases hormones that reduce the body's sensitivity to insulin. All of these events happen as your bedtime insulin dose is also wearing off. These events, taken together, cause your body's blood sugar levels to rise in the morning (at "dawn"). A second cause of high blood sugar levels in the morning might be due to the Somogyi effect (named after the doctor who first wrote about it). This condition is also called "rebound hyperglycemia." Although the cascade of events and end result – high blood sugar levels in the morning – is the same as in the dawn phenome Continue reading >>

Share on facebook

Popular Questions

  1. annie829

    When is the best time to take Lantis solostar?

    I am taking Lantis solostar to help lower my blood sugars. My Dr. has told me to take it after I eat at dinner time. I can check my blood sugars before I eat then 2 hours after I check again and sugars do not go down. They remain in the 200-230 range. is it better for me to take it later in the evening before I go to bed or what as my fasting blood sugars are high also.

  2. KA kaismama

    The correct time is when the dr tells you to take it. Lantus is a long acting insulin and won't effect your blood sugar 2 hrs after eating, It sounds like you need a short acting insulin, perhaps lispro, right before you eat. You may need your lantus increased also, for those fastings. Are you following your diet and drinking lots of water?

  3. BU butterflylynn

    Lantus solostar is a long acting insulin my Dr. told me to take it at bedtime so I keep the pens on my night stand so I will remember to take it every night.
    But since it is long acting you will not see any kind of drop in your blood sugar immediately. It is basically like a extended release pill...
    Is this the first month you have been on this?
    Also do they have you on any other medications for your Diabetes & are you newly diagnosed?
    It sounds like if your numbers are still in the 200 range you need to call & let your Dr. know as they may need tip increase your dosage.
    I know when I was first put on this I was very confused on how it worked also.
    But after being on in for about 6 months with several increases of dosage amount my Dr. decided to also add a short acting insulin that you inject within 15 min before eating. They put me on Novolog for the short acting insulin. And then I still also take the Lantus Solistar in the evening.
    I also take Metformin which is what they started me on when I was first diagnosed.
    It is very important to report to your Dr. if your numbers stay high as they can always tell you over the phone how to adjust your dosage.
    Best of luck & let me know if I can be of any other help. Kathy
    Votes: +0 Comment Vote up Report

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in insulin